Endocrinology Question 13 Instructor

James Band is a 17 year-old young man (previously well) who presents with 8 kg unintentional weight loss, polyuria and polydipsia. He is oriented but drowsy, BP 100/60 HR 88 supine, 80/p, HR 110 standing. Labs: glucose 24 mmol/l, Na 130, K 3.5, Cl 95, HCO3 8, positive serum ketones. The ER doctor has already given him 1 litre of normal saline and 8 units regular insulin i.v. push, and another 8 units iv over the past hour.

What is your biggest concern?

Hypokalemia; potassium should have been given before the insulin.

When would you consider giving sodium bicarbonate?

For arterial pH <7.0; in this case, it would be dangerous, because this would also drop potassium.

What would you monitor to ensure insulin dose is working (glucose, serum bicarbonate, serum anion gap, serum ketones)? What is your rationale?

Anion gap should be used.


  • Glucose will fall because of EFCV re-expansion, plus glucose diuresis.
  • Serum ketones will become more positive as keotacidosis is treated, because b-OH butyrate (not measured) and Acetoacetate (measured) will be converted to Acetone (measured, but not an acid).
  • Serum bicarbonate will level off around 18 mmol/L because ketoacid anions have been lost in the urine with sodium and potassium and thus are not available to regenerate bicarbonate, so ketoacidosis is temporarily replaced with non-harmful non-anion gap metabolic acidosis.

Subscribe to Pearls

Uncle Sam wants you to subscribe to Medical Pearls

Subscribe today! It’s always free, and you can easily unsubscribe at any time. We will never share your email address. Subscribe to...

Multiple Pearls
Cardiology Pearls
Endocrinology Pearls
Hematology Pearls
Nephrology Pearls
Rheumatology Pearls
Transplant Pearls
General Internal Medicine Pearls
Instructor Pearls

Subscribe to receive your pearls today—it's free!